Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Diagnosed with Chronic Urticaria. Get hives. Taking Attarx. Side effects?

User rating for this question
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
Hi, I've been diagnosed with Chronic Urticaria, i get Hives (red/white) on my palms and effects gets spread to all over the body, if i don't take Attarx (25mg), this has been since 4-5 years and i'm quite frustrated with this, it occurs 2-3 days. I've consulted many dermatologist and also taken allergen test (which was done against 2000 allergen) but was not able detect what's the root cause.

I've also tried monitoring what triggers the allergy, and found when i eat Chat Masala and citrus fruit/food mostly it happens, so i avoid all those, but i still get hive despite avoiding such food.

I've read quite a bit about Urticaria, but quite confused with Histamine, Gut Infection or Gluten problems, don't know how to start right, i've seen doctors who just say take Attarx that's the only way, somehow i'm not convinced and hence looking help from Experts.

Hope to get some positive response.

Posted Sat, 19 Oct 2013 in Asthma and Allergy
Answered by Dr. Sujoy Khan 3 hours later
Brief Answer:
Chronic idiopathic urticaria - need 3rd line drugs

Detailed Answer:
Hello XXXXX,
Welcome to Healthcare Magic and thank you for writing to us.

You are suffering from urticaria that is a skin condition with raised, red, itchy lumps - rather like nettle stings. It is also known as hives (as you already know).
There are many causes of urticaria/angioedema - whilst acute episodes can be caused by an allergy, the vast majority of chronic urticarias are not allergic. In fact most urticaria is unexplained, and is called chronic idiopathic urticaria.

Tests required:
1. Full blood count, to exclude eosinophilia
2. Liver function tests, to exclude hepatitis
3. TSH fT4 with antithyroid antibodies
4. Antinuclear antibody (if bruises occur on skin)
5. Vit D levels
6. Ferritin, B12 and folate levels
7. Stool RE if eosinophilia persistent

As you can see these tests if normal, mean you have idiopathic urticaria.
Long acting antihistamines in various combinations are tried for maximum one year, then need 3rd line drugs such as ciclosporin, hydroxychloroquine after skin biopsy.
Ciclosporin is quite good, but should not be stopped abruptly.
There are other treatment options, but quite expensive.

I hope that was useful.
Best Wishes.
Above answer was peer-reviewed by
Follow-up: Diagnosed with Chronic Urticaria. Get hives. Taking Attarx. Side effects? 2 days later
Should i go ahead and takes those test as you prescribed.

I'm currently on elimination diet since a month, having White rice, Red Lentil Dal cooked with Safola Oil, Gluten free (Jowar Flour). Also i'm taking Aryurvadic Medicine from himalaya (Haridra,Neem,Triphala).

I've been quite upset with my motions as i don't get a regular proper motion, and also my sleeping times are quite irregular (due to several responsibility, work, 9 month kid and family) though i'm trying to keep up on my schedule.

I feel being on such diet, my motions are more irregular than before which irritates me a lot. Also I've consulted with dietitian/nutritionist about what specific should i eat mentioning my diseases and after looking at there response i believe i'm on fair track.

Back to test, do i need to take special consideration before going for above mentioned test, and as part of test i'm assuming most of them can be done only by taking blood samples (sorry for asking silly questions but i'm quite unclear about test).

Once again thanks for your suggestion and opinion.

Answered by Dr. Sujoy Khan 18 minutes later
Brief Answer:
All tests are blood tests, except urine routine

Detailed Answer:

I would recommend you undertake these selective blood tests, and would add a fasting glucose and lipid profile (12 hour fast, usually 9pm-9am, can have water to drink).
I do NOT advocate a special diet for urticaria, although some wish to try an avoidance diet of wheat, milk, eggs and when they find no difference to symptoms, they must reintroduce these foods.

Best Wishes.
Above answer was peer-reviewed by
Follow-up: Diagnosed with Chronic Urticaria. Get hives. Taking Attarx. Side effects? 35 hours later

I've got the test done, Antibodies test report will take couple of days XXXXXXX by Monday they should be providing, rest I've got. I've uploaded my report, please take a look.

Answered by Dr. Sujoy Khan 2 days later
Brief Answer:
Vit D insufficient..see full report.

Detailed Answer:
Thanks for uploading the reports.
Sorry I was away at the 9th Indian Allergy Association Conference, hence the delay.

Vit D insufficient - need D3Up 60,000IU once weekly for 12 weeks.
Thyroid function - normal, no treatment required
Vit B12 insufficient - need stat B12 inj 1mg and every 3-monthly for a year
Although liver enzymes and bilirubin are normal, alkaline phosphatase is high; could be 1. gall stones; 2. liver abnormalities
You should discuss with your doctor the need for USG Liver (ultrasound scan) especially if you have tenderness on abdomen examination on right upper side.

Ferritin - normal, no need for iron replacement.

Continue with previous medications and add the Vit D3 and B12 as suggested.
Discuss with your doctor on the local availability of these medications.

Best Wishes.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor